Side effects with oral antibiotics
Over the years, antibiotics have saved millions of lives but like all medications, there can be side effects.
Tetracycline or doxycycline increase sensitivity to sunburn so it’s best to take extra precautions to avoid sunburn.
- Try to avoid being in the sun between 10am and 2pm (11am-3pm during daylight saving) particularly in summer;
- Stay in the shade whenever possible;
- Wear a hat and other physical protection such as rash shirts at the beach; and
- Use sunscreen (labelled non-comedogenic and/or non-acnegenic) regularly.
Nausea, diarrhoea and thrush may affect a small number of people taking oral antibiotics.
In some cases the antibiotics used to treat acne cause headaches. If you think any medications are causing headaches, particularly if they are present in the morning, not quickly relieved with paracetamol and/or associated with blurring of vision or neck stiffness, the medication should be stopped promptly and medical advice sought.
Antibiotics can sometimes cause an allergy. Allergic reactions are more common with minocycline, rare with doxycycline and tetracycline, and uncommon with antibiotic gels, solution and lotions.
Anyone with the warning signs or symptoms of allergy including an unexplained fever, sore throat, swollen neck glands and rash should stop the medication and visit the doctor. Other symptoms can include joint pain and swelling, nausea, abdominal discomfort, diarrhoea, headache and shortness of breath.
Occasionally fever, rash, joint swelling and pain, skin ulcers and generally feeling unwell due to minocycline allergy can occur several years after first starting therapy.
Last updated March 2016